MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INT HEX CAP SCR 5.0MM X 35MM; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INT HEX CAP SCR 5.0MM X 35MM; NAIL, FIXATION, BONE
Model Number 71642235
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Abrasion (1689); Bacterial Infection (1735)
Date of Event 04/07/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, due to a fall on (b)(6) 2020, a patient experienced a right tibial fracture which required a temporary treatment with an external fixator on (b)(6) 2020.This external fixator was removed on (b)(6) 2020 and after a right tibial internal infixation surgery with trigen low profile screw 5.0mm x 35mm performed the same day, the patient experienced secretion and wound healing problems with the presence of staphylococcus aureus.A revision surgery was performed on (b)(6) 2021 to treat this adverse event.The trigen low profile screw 5.0mm x 35mm (x2), int hex cap scr 5.0mm x 35mm, trigen low profile screw 5.0mm x 40mm and trigen low profile screw 5.0mm x 55mm were explanted during this revision surgery.It is unknown if the explanted device was substituted with a smith and nephew implant.The patient outcome is unknown.
 
Additional Manufacturer Narrative
H3, h6: the device, used in treatment, was not returned for evaluation.The clinical/medical investigation concluded that, based on the limited information provided the clinical root cause for the reported infection could not be linked to the s+n devices used and are likely the complication of the external fixator pins or the procedure complication of implanting the internal devices.The surgical report was provided for review; however, it does not provide any insight for the cause of the reported infection.There is no evidence to support that the smith and nephew device contributed to the reported infection.The future impact to the patient beyond the revision cannot be determined.Should additional information become available this issue can be re-elevated.No further clinical assessment is warranted at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history did not reveal additional complaints for the listed batch.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.A review of the sterilization records revealed the batch was sterilized within normal parameters.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Possible causes could include but not limited to traumatic injury, excessive forces applied to implant, contamination, patient reaction, and post-operative healing issue.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device did not confirm the stated failure mode.The device was naturally worn from usage.The threads and head appear to be intact and functional.The clinical/medical evaluation concluded that based on the limited information provided the clinical root cause for the reported infection could not be linked to the s+n devices used and are likely the complication of the external fixator pins or the procedure complication of implanting the internal devices.There is no evidence to support that the smith and nephew device contributed to the reported infection.The root cause for the reported broken bolt could not be determined based on the information provided.As of (b)(6) 2021, records indicate that the patient is being monitored for complete union of the tibia, ¿the leg is slightly edematous, and the soft tissue mantle is indurated (harden).¿ this event is considered ongoing.No further clinical assessment is warranted at this time.Should additional information become available this issue can be re-elevated.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode and potential harm was previously identified.Possible causes could include but not limited to traumatic injury, excessive forces applied to implant, contamination, patient reaction, and post-operative healing issue.A review of sterilization documents indicated that the product was sterilized according to sterilization release documentation.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
INT HEX CAP SCR 5.0MM X 35MM
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11817086
Report Number1020279-2021-04181
Device Sequence Number3746800
Product Code JDS
UDI-Device Identifier03596010464996
UDI-Public03596010464996
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K981529
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2021
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/25/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71642235
Device Catalogue Number71642235
Device Lot Number19BT17516
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/13/2021
Initial Date Received by Manufacturer 04/26/2021
Supplement Date Received by Manufacturer08/26/2021
10/22/2021
Initial Report FDA Received Date05/13/2021
Supplement Report FDA Received Date08/27/2021
10/25/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;